Hail, Dodge
- When
- August 16, 2:40 PM CST
- Where
- Dodge County, 0.52 mi E of Bay State
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.470, -96.820
Public reported 1 inch hail.
Storms across eastern Nebraska produced a lot of hail and some damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Storms across eastern Nebraska produced a lot of hail and some damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 16, 1:14 PM CST, 1 hour 26 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 214 PM CDT Sun Aug 16 2020 .DISCUSSION... Issued at 211 PM CDT Sun Aug 16 2020 Near term... Scattered strong to severe storms are possible this afternoon/evening along a weak cold front moving south through the area late this afternoon into the evening evening. Some of these will be capable of large hail/damaging wind. Synopsis... The region remains in persistent northwesterly flow aloft with a strong ridge of high pressure to our west and persistent troughing to our east. At the surface, high pressure remains centered over central Missouri with southerly low-level return flow extending across central/western KS and Neb. Within this low- level return flow resides a moist airmass with 850mb dewpoints near 14-15C in central Nebraska contributing to an increase in instability to our west and more specifically, across northeastern Nebraska nearest to the surface front where a narrow axis of 65-70F surface dewpoints have pooled. Tonight... Model solutions continue to show scattered convection developing near the frontal boundary by mid-afternoon and continuing south through eastern Neb/southwestern Iowa in broken clusters along the instability axis with RAP effective bulk shear values of 35-40kts. Storms may be capable of producing large hail and damaging winds but cannot rule out an brief isolated tornado. Convection should be fairly progressive and south of the forecast area by 04-06z tonight. Monday and beyond... Surface high pressure will build overhead Monday with highs forecast in the mid to upper 80s. A weak disturbance moves overhead Tuesday night when we have our next chance of light precipitation. A few other subtle disturbances are forecast to move through northwesterly flow aloft and could spark additional showers/thunderstorms later on Thursday into Friday. Overall temperatures will be in the upper 80s with lows generally in the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1214 PM CDT Sun Aug 16 2020 Thunderstorms will be possible this afternoon at all TAF sites as a cold front moves through the area. A few of these storms in northeast Nebraska may become severe and have the potential to produce large hail. After the passage of thunderstorms, VFR conditions will return for the overnight with light winds out of the south. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Kern AVIATION...HB
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1159 AM CDT Sun Aug 16 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-170700- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1159 AM CDT Sun Aug 16 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are forecast to develop along a front moving south across northeast Nebraska this afternoon. Any of these storms have the potential to become severe with large hail as the primary hazard. An isolated tornado threat cannot be ruled out as these storms move south into the evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated thunderstorms will also be possible Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Spotters are encouraged to send reports to the National Weather Service.
The Omaha radar (KOAX), 41 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
8 hail, 2 thunderstorm wind. Local standard time, as filed.
Public reported 1 inch hail.
Law enforcement reported 1 inch hail.
Public reported 2.5 inch hail.
NWS Employee reported 2 inch hail.
Trained spotter reported 1.5 inch hail.
Trained spotter estimated wind speeds at 65 mph.
Public reported 1.5 inch hail via social media.
Trained spotter reported large tree limbs down and power out near Waverly.
Public reported 1 inch hail.
Public reported 1 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916897, 916898, 916899, 916900, 916901, 916906, 916902, 916905, 916903, 916904.